Practice Rational Testing

Diarrhoea after broad spectrum antimicrobials

BMJ 2011; 342 doi: https://doi.org/10.1136/bmj.d3798 (Published 27 June 2011) Cite this as: BMJ 2011;342:d3798
  1. Chris Settle, consultant microbiologist 1,
  2. Kevin G Kerr, director of infection prevention and control 2, honorary clinical professor of microbiology3
  1. 1Department of Microbiology, Sunderland Royal Hospital, Sunderland SR4 7TP, UK
  2. 2Department of Microbiology, Harrogate District Hospital, Harrogate HG2 7SX, UK
  3. 3Hull York Medical School, York YO10 5DD, UK
  1. Correspondence to: K G Kerr kevin.kerr{at}hdft.nhs.uk

Clostridium difficile infection needs prompt diagnosis to avoid risk of progression to colitis or to toxic megacolon. This article discusses which patients to test and how

Learning points

  • Clostridium difficile infection in community settings may be underdiagnosed; consider this diagnosis in patients who develop diarrhoea while receiving, or after completing, a course of antibiotics

  • Although patients aged ≥65 years are at greatest risk of infection, the incidence in younger patients, especially in those aged 60-64, is increasing

  • If an initial toxin test for C difficile is negative but clinical features are still consistent with infection, then testing a second specimen is indicated

  • Sensitivity and specificity of individual tests for toxins are variable, and if you have a strong clinical suspicion of C difficile infection despite a negative toxin test, discuss with a microbiologist the possibility of using a combination of tests

  • Testing for cure after the resolution of symptoms and/or completion of antimicrobial treatment in C difficile infection is not indicated

A 60 year old man with advanced multiple sclerosis who lives in a nursing home presents with diarrhoea (watery stool five to seven times daily) and a temperature of 38.7°C. He has not vomited and is not constipated. He has no history of bowel disease but is prone to recurrent urinary tract infections and was recently treated with co-amoxiclav for another episode of diarrhoea. The diarrhoea started several days after the antibiotic finished. No other residents or staff members have had diarrhoea. Abdominal examination shows tenderness without distension, and active bowel sounds.

What is the next investigation?

Clostridium difficile infection is an important cause of diarrhoea in patients who have recently received antimicrobials, irrespective of setting. C difficile has gained notoriety as a potentially fatal hospital acquired infection, but the overall number of …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe